Missouri, 2006

Flash Flood in Missouri, July 10, 2006

July 10, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 5:40 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 10, 5:40 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON JUL 10 2006

.UPDATE...

SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE PAST FEW HOURS FROM
EASTERN KANSAS TO THE EASTERN OZARKS AS THE LOW LEVEL JET VEERED.
THE CONVECTION DEVELOPED ALONG AN AXIS OF ISENTROPIC ASCENT AND
THETA-E ADVECTION. THIS ACTIVITY WILL TRANSITION GRADUALLY EASTWARD
PRODUCING LOCALLY HEAVY RAINFALL. RAIN POTENTIAL HAS DIMINISHED
ACROSS FAR SOUTHWEST MISSOURI THIS MORNING AND WILL ADJUST FORECAST
GRIDS BASED ON RADAR TRENDS.

FOSTER

&&

.DISCUSSION...

A LARGE CONVECTIVE CLUSTER WAS TRACKING ACROSS CENTRAL KANSAS EARLY
MONDAY IN ADVANCE OF A SHORTWAVE MOVING OUT OF THE HIGH PLAINS.
CLOUD TOPS HAD WARMED AND LIGHTNING DECREASED HAVE DECREASED SINCE
06Z. CONVECTION WAS YET TO DEVELOP ACROSS THE OZARKS REGION. HOWEVER
RUC MODEL ANALYSIS SHOWED 850 MB INSTABILITY INCREASING FROM
SOUTHERN KANSAS TO NORTHERN ARKANSAS COINCIDING WITH AN AXIS OF
MOISTURE CONVERGENCE. THE LOWER ATMOSPHERIC COLUMN HAS MOISTENED
CONSIDERABLY OVER THE PAST 24 HOURS WITH PRECIPITABLE WATER VALUES
OF 1.8 ON THE 00Z SGF SOUNDING.

ISENTROPIC ASCENT AND THETA-E ADVECTION WILL INCREASE THROUGH THE
MORNING AS THE SHORTWAVE TO THE WEST TRANSLATES EAST NORTHEAST. WITH
DEEP MOISTURE NOW IN PLACE...ELEVATED CONVECTION SHOULD DEVELOP
DURING THE MORNING AS THE LOW LEVEL JET BECOMES ESTABLISHED THEN
VEERS. 850 DEWPOINTS IN EXCESS OF 15 DEGREES AND DEEP WARM CLOUD
LAYER WILL SUPPORT EFFICIENT RAIN PRODUCERS. EVOLUTION OF CONVECTION
SOMEWHAT IN QUESTION DURING THE DAY DUE TO CONVECTIVE DEBRIS. IT
APPEARS THE AIRMASS WILL HAVE THE OPPORTUNITY RECOVER OVER SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON AS MORNING CONVECTION
PUSHES OFF TO THE NORTHEAST. ANY SUNSHINE WILL QUICKLY WARM THE
BOUNDARY LAYER WHILE SURFACE DEWPOINTS APPROACH 70 DEGRES. THIS
WOULD YIELD SURFACE BASED CAPES AROUND 1500 J/KG. WHILE DEEP LAYERED
SHEAR WILL NOT BE IMPRESSIVE IT COULD BE SUFFICIENT FOR ORGANIZED
MULTI-CELL STORMS AND THE POSSIBILITY OF AN ISOLATED SEVERE STORM.

ACTIVITY WILL CONTINUE INTO TONIGHT AS THE SHORTWAVE LIFTS INTO THE
UPPER MIDWEST AND A SURFACE BOUNDARY SAGS SOUTHWARD INTO THE EASTERN
PLAINS. CONVECTION WILL BE ENHANCED OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. THE NOSE OF THIS JET AND RESULTANT MASS CONVERGENCE IS
PROGGED TO BE FOCUSED SOMEWHERE ACROSS CENTRAL MISSOURI.

MODELS DIFFER ON THE FRONTAL PROGRESSION TUESDAY AND WEDNESDAY AS
THE SHORTWAVE EXITS OFF TO THE NORTHEAST. WILL LEAN TOWARD THE WRF
MODEL SOLUTION WHICH STALLS THE SURFACE BOUNDARY TO OUR WEST. VERY
MOIST AND MODERATELY UNSTABLE AIRMASS COUPLED WITH AMPLE LOW LEVEL
CONVERGENCE SHOULD SUPPORT SCATTERED TO NUMEROUS CONVECTION. THE
POTENTIAL EXISTS FOR STRONGER SURFACE HEATING TUESDAY THUS MORE
UNSTABLE. HOWEVER SHEAR PROFILES ARE PROGGED TO BE RATHER WEAK. THE
CHANCE OF CONVECTION WILL CONTINUE INTO WEDNESDAY BUT WITH LESSER
COVERAGE DUE TO THE LACK OF UPPER LEVEL SUPPORT.

THE GFS AND WRF MODELS IN AGREEMENT IN BRINGING ANOTHER SHORTWAVE
INTO THE REGION THURSDAY. UNCERTAINTY EXISTS ON THE EVOLUTION OF
THIS SYSTEM SO JUST HAVE LOW RAIN CHANCES GOING FOR THURSDAY.

AN UPPER RIDGE IS PROGGED TO BUILD OVER THE REGION LATE WEEK INTO
THE WEEKEND BRINGING A PERIOD OF HOT AND HUMID WEATHER TYPICAL OF
MID SUMMER.

FOSTER

&&

.AVIATION...

BROKEN TO OVERCAST VFR CEILINGS ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE THE RULE THROUGH TONIGHT. LOCALIZED MVFR
CEILINGS AND VISIBILITIES LESS THAN 5 MILES WILL OCCUR IN THE
HEAVIER SHOWERS. THE ACTIVITY WILL BE CONCENTRATED TO THE NORTH AND
EAST OF THE JOPLIN AND SPRINGFIELD TERMINALS THIS MORNING WITH
INCREASING CHANCES OF STORMS IN THE VICINITY LATER THIS AFTERNOON
AND EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 10, 5:00 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON JUL 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...AND WIND
  GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE MISSOURI OZARKS
  AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE PLAINS TODAY AND
  INTERACT WITH A VERY MOIST AIRMASS TO PRODUCE SCATTERED
  THUNDERSTORMS. THE STORMS WILL BE MOST NUMEROUS THIS MORNING
  ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. ADDITIONAL
  THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND
  EVENING ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

  DUE TO LIMITED INSTABILITY AND WEAK VERTICAL WIND SHEAR...SEVERE
  STORMS ARE NOT EXPECTED THIS MORNING.  THE AIRMASS WILL BECOME
  MORE UNSTABLE LATER TODAY SUPPORTING A FEW STRONG TO POSSIBLY
  SEVERE THUNDERSTORMS.

  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER RELATIVELY DRY
  SOILS ACROSS THE REGION WILL LIMIT THE RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM TUESDAY THROUGH
  THURSDAY. THE RISK FOR ORGANIZED SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howell

When
July 10, 7:07 AM CST to 10:00 AM CST
Where
Howell County, 1 mi S of White Church
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

A car was washed off of a road while driving through a flooded area. No injuries occurred from this episode that took place near the intersection of Highway 17 and Highway W.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522745.